Alert archive / Florida / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 25, NWS Melbourne, FL

April 4, 2017Indian River County, Florida

NWS Melbourne, FL issued this severe thunderstorm warning at Apr 4, 2017, 4:42 PM EDT for Indian River County, Florida. It was in force for 35 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Apr 4, 2017, 4:42 PM EDT (20:42 UTC)
Expired
Apr 4, 2017, 5:17 PM EDT
In force
35 min
Issued by
NWS Melbourne, FL
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

County Indian River County, FL

The radar

The Melbourne radar (KMLB), 54 km from the middle of the area, began a volume at 20:44 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Cape Canaveral, FL (KXMR), launched 12:00Z, 8.7 hours before the alert went out and 96 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cape Canaveral, FL at 12:00Z on 2017-04-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1001 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cape Canaveral, FL at 12:00Z on 2017-04-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 148 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1001 J/kg
Mixed-layer CIN
-44 J/kg
Mixed-layer LCL
699 m above ground
0-6 km bulk shear
47 kt
0-1 km storm-relative helicity
148 m²/s²
0-3 km storm-relative helicity
183 m²/s²
Significant tornado parameter
0.8
Supercell composite
5.4

Open this sounding in Storm Lab

The text

As transmitted.

310 
WUUS52 KMLB 042042
SVRMLB
FLC061-042145-
/O.NEW.KMLB.SV.W.0025.170404T2042Z-170404T2145Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Melbourne FL
442 PM EDT TUE APR 4 2017

The National Weather Service in Melbourne has issued a

* Severe Thunderstorm Warning for...
  Western Indian River County in east central Florida...

* Until 545 PM EDT

* At 441 PM EDT, a severe thunderstorm was located just north of 
  Fort Drum, moving east at 15 mph.

  HAZARD...60 mph wind gusts and quarter size hail. 

  SOURCE...Radar indicated. 

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees. 

* Locations impacted include...
  Blue Cypress Lake and the Turnpike.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 2756 8078 2764 8078 2764 8086 2770 8087
      2780 8062 2756 8058
TIME...MOT...LOC 2041Z 285DEG 11KT 2761 8081 

HAIL...1.00IN
WIND...60MPH
 
$$

Sedlock
1 follow-up statement
848 
WWUS52 KMLB 042117
SVSMLB

Severe Weather Statement
National Weather Service Melbourne FL
517 PM EDT TUE APR 4 2017

FLC061-042127-
/O.CAN.KMLB.SV.W.0025.000000T0000Z-170404T2145Z/
Indian River FL-
517 PM EDT TUE APR 4 2017

...THE SEVERE THUNDERSTORM WARNING FOR WESTERN INDIAN RIVER COUNTY IS
CANCELLED...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore the warning has been cancelled.

LAT...LON 2756 8078 2764 8078 2764 8086 2770 8087
      2780 8062 2756 8058
TIME...MOT...LOC 2115Z 285DEG 11KT 2758 8069 

$$

Lascody

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Melbourne, FL wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 4, 4:09 PM EDT, 33 minutes earlier.

Area forecast discussion, Apr 4, 4:09 PM EDT, 33 minutes before
Area Forecast Discussion
National Weather Service Melbourne FL
409 PM EDT Tue Apr 4 2017

.DISCUSSION...

Combination of outflow pushing SW across the area intersecting
with the east coast sea breeze will continue to produce scattered
lightning storms for the next few hours. Northern sections have
largely been worked over and the strong divergence aloft noted
earlier has weakened considerably as expected. The focus for
strong storms will be over southern sections where significantly
more heating occurred along with the aforementioned boundary
collisions. Added a small shower chance for the late evening
(after 8 pm) for lingering activity then quiet conditions expected
overnight.

Temperatures will again be mild overnight with lows in the upper
60s to low 70s.

Wednesday...The front will remain to our north so we will be in
the warm sector with S/SW flow producing near record highs in the
lower 90s (see below). Some drier air will lift north so rain
chances will be very low and have no mentionable rain chances.

.previous discussion...

Wed night-Saturday...Midwest H50 low lifts northeast into the
lower Great Lakes through Thursday, then slides farther northeast
and elongates into a nearly full latitude trough extending from
the Canadian Maritimes/Maine along the eastern seaboard into
Florida by Saturday. An attendant surface low rides beneath the
parent H50 system, dragging a cold front through Florida Thursday
morning into the afternoon. The front will be preceded by a fast
moving band of scattered showers and a few storms, which will
reach the northern CWA around midnight, drop south across the
remainder of the CWA throughout the morning, pushing south of Lake
Okeechobee by late afternoon.

Forecast continues to paint highest pops (50) NW of I-4 Wednesday
night, 30-40 central, and 20 far south. Went with 30 areawide for
Thursday, but could easily see these numbers being a little lower
(AOB 20) across the north, and a bit higher (40-ish) near Lake
Okeechobee depending on speed of movement. Dry weather will then
take hold into the weekend.

Turning much cooler from Thursday night through Saturday as post
frontal high pressure builds southward across Florida.

Sunday-Tuesday...Forecast remains dry through the extended range
as a sharp positively tilted mid level ridge builds from the GOMEX
across Florida early next week. Feature will get squeezed on both
sides by troughs on either side, but still hold firm. The large
eastern CONUS surface high responsible for the antecedent cool
weather will elongate ENE into/across the western Atlantic,
resulting in developing onshore (ENE to E) flow and moderating
temperatures.

&&

.AVIATION...
Scattered storms with gusty downburst winds should diminish by
sunset with some lingering SHRA possible into the evening. Patchy
stratus possible around daybreak but kept all TAFs in VFR. On Wed,
area will remain in the warm sector with S/SW winds 10 knots with
low rain/storm chances.

&&

.MARINE...

Wed-Sat (previous)...Late night/early morning lull will be brief
as the moderate S-SSW breeze early Wednesday freshens once again
to 15-20KT out of the SW from late afternoon through Wednesday
night ahead of a fast-moving cold front. A fresh westerly breeze
of 20-25KT Thursday will shift to northwest Friday, continuing the
poor to hazardous conditions through Friday, with both winds and
seas gradually subsiding Saturday.

Considerable offshore component to wind flow for this event will
keep peak seas around 6 to perhaps 7 feet, even with peak speeds
reaching ~25KT. Since winds will be well into SCA criteria, we'll
probably wind up with "SCA for seas" headlines as the event draws
closer.

&&

.CLIMATE...

Current High and Warm Low Temperature Records for the 4th and 5th:

LOC  DATE   HI-MAX   HI-MIN
DAB 4-Apr  93 1974  70 1991
MCO 4-Apr  93 1918  69 1974
MLB 4-Apr  92 1977  71 1974
VRB 4-Apr  92 2012  73 1960

DAB 5-Apr  90 1957  70 1954
MCO 5-Apr  91 1999  68 1957
MLB 5-Apr  91 1977  72 1957
VRB 5-Apr  90 1977  73 1957

&&

.PRELIMINARY POINT TEMPS/POPS...
DAB  69  90  68  79 /  20  10  50  30
MCO  69  92  69  79 /  20  10  40  30
MLB  71  90  71  83 /  10  10  30  30
VRB  71  89  70  84 /  10  10  30  30
LEE  70  92  68  77 /  20  10  50  30
SFB  70  93  68  79 /  20  10  40  30
ORL  71  92  70  79 /  20  10  40  30
FPR  70  89  69  85 /  10  10  20  30

&&

.MLB WATCHES/WARNINGS/ADVISORIES...
FL...None.
AM...None.

&&

Kelly/Sedlock/Smith/Rodriguez
Hazardous weather outlook, Apr 4, 4:39 AM EDT, 12 hours 3 minutes before
Hazardous Weather Outlook
National Weather Service Melbourne FL
439 AM EDT Tue Apr 4 2017

AMZ550-552-555-570-572-575-FLZ041-044>047-053-054-058-059-064-141-
144-147-042045-
Flagler Beach to Volusia-Brevard County Line 0-20 nm-Volusia-
Brevard County Line to Sebastian Inlet 0-20 nm-
Sebastian Inlet to Jupiter Inlet 0-20 nm-Flagler Beach to Volusia-
Brevard County Line 20-60 nm-Volusia-
Brevard County Line to Sebastian Inlet 20-60 nm-
Sebastian Inlet to Jupiter Inlet 20-60 nm-Inland Volusia County-
Northern Lake County-Orange-Seminole-Southern Brevard County-
Osceola-Indian River-Okeechobee-St. Lucie-Martin-
Coastal Volusia County-Southern Lake County-
Northern Brevard County-
439 AM EDT Tue Apr 4 2017

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL FLORIDA.

.DAY ONE...TODAY AND TONIGHT.

.THUNDERSTORM IMPACT...
Deeper moisture ahead of a stalled front north of the area, may
generate isolated to scattered showers and lightning storms across
north central Florida, mainly from late this morning into the
afternoon. While main threats will be dangerous cloud to ground
lightning and heavy downpours, isolated stronger storms could
develop and produce strong wind gusts up to 40 to 50 mph and small
hail. Storms will move toward the east-northeast up to 30 to 35
mph.

.RIP CURRENT IMPACT...
A moderate risk for rip currents will continue at the beaches of
east central Florida today. Always swim within sight of a
lifeguard and never swim alone.

.MARINE THUNDERSTORM GUST IMPACT...
Isolated thunderstorms that develop over north central Florida
this afternoon will move toward the east to northeast up to 25 to
30 knots. Any stronger storms will have the potential to produce
wind gusts around 34 knots or greater as they move offshore, north
of Melbourne.

.WIND AND SEA IMPACT...
Southerly winds up to 15 to 20 knots will continue across much of
the adjacent Atlantic waters today. Small craft should exercise
caution.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.
Isolated lightning storms will again be possible ahead of a
stronger cold front late Wednesday night into Thursday.

Poor to hazardous boating conditions will continue across the
coastal waters from mid to late week with the next frontal
passage.

.SPOTTER INFORMATION STATEMENT...
Spotter activation will not be needed today.

Weitlich

In the hours before

Local storm report, Apr 4, 3:24 PM EDT, 1 hour 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MELBOURNE FL
324 PM EDT TUE APR 04 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0255 PM     HAIL             5 ENE CASSELBERRY       28.69N 81.24W
04/04/2017  M1.00 INCH       SEMINOLE           FL   AMATEUR RADIO

            HAM RADIO OPERATOR MEASURED QUARTER-SIZED HAIL ABOUT 0.75
            MILES WEST OF THE INTERSECTION OF SR-417 AND SR-434 IN
            WINTER SPRINGS

&&

KR
Special weather statement, Apr 4, 3:37 PM EDT, 1 hour 5 minutes before
Special Weather Statement
National Weather Service Melbourne FL
337 PM EDT TUE APR 4 2017

FLZ047-042000-
Southern Brevard County FL-
337 PM EDT TUE APR 4 2017

...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL BREVARD COUNTY UNTIL
400 PM EDT...

At 336 PM EDT, Doppler radar was tracking a strong thunderstorm near
South Patrick Shores, or near Satellite Beach, moving slowly east-
southeast.

Dime size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Palm Bay, Melbourne, Satellite Beach, Indialantic and Patrick Air
Force Base.

LAT...LON 2808 8072 2824 8072 2826 8056 2813 8054
      2802 8049
TIME...MOT...LOC 1936Z 272DEG 28KT 2817 8066

Sedlock
Local storm report, Apr 4, 3:50 PM EDT, 52 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MELBOURNE FL
350 PM EDT TUE APR 04 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0346 PM     TSTM WND GST     MELBOURNE AIRPORT       28.10N 80.64W
04/04/2017  M43 MPH          BREVARD            FL   ASOS

&&

PG
Special weather statement, Apr 4, 4:12 PM EDT, 30 minutes before
Special Weather Statement
National Weather Service Melbourne FL
412 PM EDT TUE APR 4 2017

FLZ047-054-042100-
Southern Brevard County FL-Indian River FL-
412 PM EDT TUE APR 4 2017

...SIGNIFICANT WEATHER ADVISORY FOR  UNTIL 500 PM EDT...

At 411 PM EDT, Doppler radar was tracking a strong thunderstorm over
Melbourne Beach, or over Indialantic, moving southeast at 20 mph
across the Barrier Islands.

Wind gusts up to 50 mph will be possible with this storm.

Locations impacted include...
Palm Bay, Melbourne, Malabar, Indialantic and Roseland.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 2783 8050 2814 8062 2816 8055 2812 8054
      2785 8040
TIME...MOT...LOC 2011Z 325DEG 23KT 2806 8054

Sedlock
Local storm report, Apr 4, 4:16 PM EDT, 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MELBOURNE FL
416 PM EDT TUE APR 04 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0414 PM     TSTM WND GST     4 NNE PORT SAINT JOHN   28.53N 80.77W
04/04/2017  M46 MPH          AMZ552             FL   OTHER FEDERAL

            USAF TOWER KSC-1007 MEASURES GUST OF 40KT/46MPH FROM NE

&&

JRS
Special weather statement, Apr 4, 4:24 PM EDT, 18 minutes before
Special Weather Statement
National Weather Service Melbourne FL
424 PM EDT TUE APR 4 2017

FLZ047-042130-
Southern Brevard County FL-
424 PM EDT TUE APR 4 2017

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN BREVARD COUNTY UNTIL 530
PM EDT...

At 423 PM EDT, Doppler radar was tracking a strong thunderstorm near
Palm Bay, moving east at 20 mph.

Wind gusts up to 50 mph will be possible with this storm.

Locations impacted include...
Palm Bay, West Melbourne, Malabar, Indialantic and Barefoot Bay.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 2784 8048 2785 8049 2784 8050 2786 8086
      2805 8087 2809 8052 2783 8039
TIME...MOT...LOC 2023Z 264DEG 15KT 2795 8077

Sedlock

The office that day

Everything else NWS Melbourne, FL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 4, 10:07 AM EDTSpecial Marine WarningMLB3 hr
Apr 4, 10:54 AM EDTSpecial Weather StatementMLBVolusia36 min
Apr 4, 12:07 PM EDTSpecial Marine WarningMLB53 min
Apr 4, 12:34 PM EDTSpecial Weather StatementMLBLake56 min
Apr 4, 1:12 PM EDTSevere Thunderstorm WarningMLBLake, Orange63 min
Apr 4, 2:11 PM EDTSevere Thunderstorm WarningMLBOrange, Seminole49 min
Apr 4, 2:49 PM EDTSevere Thunderstorm WarningMLBBrevard, Orange, Seminole, Volusia56 min
Apr 4, 3:04 PM EDTSpecial Marine WarningMLB116 min
Apr 4, 3:06 PM EDTSpecial Weather StatementMLBBrevard24 min
Apr 4, 3:13 PM EDTSpecial Weather StatementMLBOkeechobee, Osceola62 min
Apr 4, 3:37 PM EDTSpecial Weather StatementMLBBrevard23 min
Apr 4, 3:41 PM EDTSpecial Marine WarningMLB64 min
Apr 4, 3:41 PM EDTSevere Thunderstorm WarningMLBBrevard49 min
Apr 4, 4:07 PM EDTSevere Thunderstorm WarningMLBIndian River, Okeechobee, Osceola38 min
Apr 4, 4:08 PM EDTSevere Thunderstorm WarningMLBOsceola67 min
Apr 4, 4:12 PM EDTSpecial Weather StatementMLBIndian River48 min
Apr 4, 4:24 PM EDTSpecial Weather StatementMLBIndian River66 min
Apr 4, 4:44 PM EDTSpecial Marine WarningMLB91 min
Apr 4, 6:01 PM EDTSpecial Weather StatementMLBOkeechobee59 min

Nearby

Severe Thunderstorm Warnings in Florida, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.